Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Curvature conditions on Riemannian manifolds with Brownian harmonicity properties

Author: H. R. Hughes
Journal: Trans. Amer. Math. Soc. 347 (1995), 339-361
MSC: Primary 58G32; Secondary 53C21, 60J65
MathSciNet review: 1276934
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The time and place that Brownian motion on a Riemannian manifold first exits a normal ball of radius $\varepsilon$ is considered and a general procedure is given for computing asymptotic expansions, as $\varepsilon$ decreases to zero, for joint moments of the first exit time and place random variables. It is proven that asymptotic versions of exit time and place distribution properties that hold on harmonic spaces are equivalent to certain curvature conditions for harmonic spaces. In particular, it is proven that an asymptotic mean value condition involving first exit place is equivalent to certain levels of curvature conditions for harmonic spaces depending on the order of the asymptotics. Also, it is proven that an asymptotic uncorrelated condition for first exit time and place is equivalent to weaker curvature conditions at corresponding orders of asymptotics.

References [Enhancements On Off] (What's this?)

  • Arthur L. Besse, Manifolds all of whose geodesics are closed, Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], vol. 93, Springer-Verlag, Berlin-New York, 1978. With appendices by D. B. A. Epstein, J.-P. Bourguignon, L. Bérard-Bergery, M. Berger and J. L. Kazdan. MR 496885
  • R. Courant and D. Hilbert, Methods of mathematical physics, vol. 2, Interscience, New York, 1962.
  • Ewa Damek and Fulvio Ricci, Harmonic analysis on solvable extensions of $H$-type groups, J. Geom. Anal. 2 (1992), no. 3, 213–248. MR 1164603, DOI
  • Alfred Gray and Mark A. Pinsky, The mean exit time from a small geodesic ball in a Riemannian manifold, Bull. Sci. Math. (2) 107 (1983), no. 4, 345–370 (English, with French summary). MR 732357
  • H. R. Hughes, Brownian exit distributions from normal balls in $S^3\times H^3$, Ann. Probab. 20 (1992), no. 2, 655–659. MR 1159565
  • Nobuyuki Ikeda and Shinzo Watanabe, Stochastic differential equations and diffusion processes, 2nd ed., North-Holland Mathematical Library, vol. 24, North-Holland Publishing Co., Amsterdam; Kodansha, Ltd., Tokyo, 1989. MR 1011252
  • K. Itô and H. P. McKean, Jr., Diffusion processes and their sample paths, Grundlehren Math. Wiss., 125, Springer, Berlin, 1965.
  • Oldřich Kowalski, The second mean-value operator on Riemannian manifolds, Proceedings of the Conference on Differential Geometry and its Applications (Nové Město na Moravě, 1980) Univ. Karlova, Prague, 1982, pp. 33–45. MR 663211
  • Masanori K\B{o}zaki and Yukio Ogura, On geometric and stochastic mean values for small geodesic spheres in Riemannian manifolds, Tsukuba J. Math. 11 (1987), no. 1, 131–145. MR 899727, DOI
  • Masanori K\B{o}zaki and Yukio Ogura, On the independence of exit time and exit position from small geodesic balls for Brownian motions on Riemannian manifolds, Math. Z. 197 (1988), no. 4, 561–581. MR 932686, DOI
  • Ming Liao, Hitting distributions of small geodesic spheres, Ann. Probab. 16 (1988), no. 3, 1039–1050. MR 942754
  • Ming Liao, An independence property of Riemannian Brownian motions, Geometry of random motion (Ithaca, N.Y., 1987) Contemp. Math., vol. 73, Amer. Math. Soc., Providence, RI, 1988, pp. 197–201. MR 954638, DOI
  • Mark Pinsky, Moyenne stochastique sur une variété riemannienne, C. R. Acad. Sci. Paris Sér. I Math. 292 (1981), no. 23, 991–994 (French, with English summary). MR 630934
  • Mark A. Pinsky, On non-Euclidean harmonic measure, Ann. Inst. H. Poincaré Probab. Statist. 21 (1985), no. 1, 39–46 (English, with French summary). MR 791268
  • H. S. Ruse, A. G. Walker, and T. J. Willmore, Harmonic spaces, Consiglio Nazionale delle Ricerche Monografie Matematiche, vol. 8, Edizioni Cremonese, Rome, 1961. MR 0142062
  • N. Ja. Vilenkin and A. U. Klimyk, Representation of Lie groups and special functions. Vol. 2, Mathematics and its Applications (Soviet Series), vol. 74, Kluwer Academic Publishers Group, Dordrecht, 1993. Class I representations, special functions, and integral transforms; Translated from the Russian by V. A. Groza and A. A. Groza. MR 1220225

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58G32, 53C21, 60J65

Retrieve articles in all journals with MSC: 58G32, 53C21, 60J65

Additional Information

Keywords: Brownian motion, harmonic space, curvature conditions, exit time, exit place
Article copyright: © Copyright 1995 American Mathematical Society